A granuloma is a lump usually associated with an infectious bacterial or fungal growth that produces inflammation. Granulomas are also caused by a body’s reaction to a foreign substance.
Our body has various defense mechanisms that react when it encounters a foreign body. The automatic response is to create scar tissue and encase the foreign body therefore blocking it from exposure to the body. This scar tissue forms a tiny ball of inflammatory cells called a granuloma.
Sometimes it is difficult to distinguish between granulomas and nodules. Diagnosis of nodules from dermal filler injections is difficult, since there is no clear history of dermal filler injections causing a granuloma since lumps after injections can also be caused by the accumulation of product, hematomas, and swelling and can be often misdiagnosed.
Some granulomas may develop months or years after an injection of dermal fillers in the dermis and may occur with both permanent and semi-permanent dermal fillers. These include, hyaluronic acid (HA), bovine collagen, silicone, polyacrylamide gel, poly-lactic acid and calcium hydroxyapatite
Reports have shown that granulomas are less likely to happen with absorbable products such as hyaluronic acids.
Juvederm, Restylane and Teosyal have gained popularity in the cosmetic field due to its’ higher safety and lower rate of granuloma formation. Because hyaluronic acid is naturally found in the body, and more absorbable, it is more likely to be considered friendly, and less likely to be regarded as foreign to the body. It is said that more problems occur with longer lasting fillers such as ArteFill, Artecoll, PMMA, silicone, and other permanent fillers.
Problems such as granulomas and nodules also are greater when fillers are used in large amounts in a single area, since it compresses the tissue which can lead to infection.
Patients with chronic sinusitis, chronic dental problems, or other infections seem to have a greater propensity to develop an infection after filler is injected in the periorbital area or central face.
Depending on what dermal filler was used, granulomas can be controlled with cortisone injections as well as excisions. Hyaluronidase can also assist in the management of granulomas and foreign-body reactions to hyaluronic acid.
For more information on dermal fillers visit Lasting Looks Clinic in Toronto, at https://www.lastinglooks.ca/dermal-fillers-toronto/